Kentucky, 2014Winter Weather in Kentucky, January 2, 2014
January 2, 2014 · NWS JKL · 37 events in 24 counties and zones
For a few hours during the early morning hours of January 2, 2014, light freezing rain created a coating of ice on numerous roadways around eastern Kentucky. Even though the accumulations of ice were miniscule, a few hundredths of an inch or less in most cases, the impacts were significant.
Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 19
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For a few hours during the early morning hours of January 2, 2014, light freezing rain created a coating of ice on numerous roadways around eastern Kentucky. Even though the accumulations of ice were miniscule, a few hundredths of an inch or less in most cases, the impacts were significant. The icy roads caused numerous car accidents in many counties around the area. Unfortunately, a number of people were injured in these accidents, a few fatally. This winter weather event provides a great example of how even the smallest accumulations of ice on roadways can create enormous impacts, particularly during the morning or evening rush.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 2, 3:53 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jan 2, 3:53 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
353 AM EST THU JAN 2 2014
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 353 AM EST THU JAN 2 2014
THE CURRENT SURFACE MAP FEATURES BROAD SURFACE LOW PRESSURE ACROSS
THE CENTRAL MISSISSIPPI VALLEY WITH A STATIONARY FRONTAL BOUNDARY
EXTENDING ALONG THE OHIO RIVER. AN ARCTIC HIGH PRESSURE CENTER IS
NEAR THE U.S/CANADIAN BORDER NEAR MINNESOTA. ALOFT...A TROUGH IS
DIGGING INTO TX/OK...ALLOWING FOR STRONG UPPER LEVEL WINDS BLOWING
OUT OF THE SOUTHWEST INTO THE TENNESSEE VALLEY. PRECIPITATION HAS
BLOSSOMED ACROSS THE WESTERN HALF OF KENTUCKY AND TENNESSEE OVER THE
PAST HOUR AND IS NOW HEADING INTO OUR FAR SOUTHWESTERN COUNTIES.
TEMPERATURES HAVE COME UP TO ABOVE FREEZING AT THE ONSET OF
PRECIPITATION UPSTREAM...AND BELIEVE THAT THIS WILL CONTINUE INTO
EASTERN KENTUCKY GIVEN THE STOUT WARM NOSE OF 3 TO 4 C BETWEEN 925
AND 850 MB...PROHIBITING ANY ICING CONCERNS.
THE MODELS ARE CLUSTERED WELL THROUGH THE SHORT TERM...AS THE UPPER
TROUGH SWINGS THROUGH THE OHIO AND TENNESSEE VALLEYS BY EARLY THIS
EVENING...BEFORE TAKING AIM AT THE EASTERN SEABOARD BY EARLY FRIDAY
MORNING. THIS WILL ALLOW FOR DEEPENING SURFACE LOW PRESSURE WHICH
WILL TRACK RIGHT OVER EASTERN KENTUCKY THROUGH EARLY THIS
AFTERNOON...BEFORE BECOMING CONGEALED OFF THE MID-ATLANTIC COAST BY
EARLY FRIDAY MORNING. THIS WILL ALLOW FOR WIDESPREAD PRECIPITATION
ACROSS THE AREA TODAY...AS WELL AS UNLEASHING THE ARCTIC AIR THAT HAS
BEEN BOTTLED UP ALONG THE NORTHERN STATES.
PRECIPITATION WILL START OUT AS RAIN ACROSS THE AREA...AND THEN
QUICKLY TRANSITION TO ALL SNOW FROM JUST BEFORE NOON IN THE
NORTHWEST...TO AROUND 5 PM FOR THE VALLEYS IN THE EAST. AS
SUCH...HIGHS WILL BE ESTABLISHED IN THE MORNING FOR THE NORTHWEST
PORTION OF THE AREA...AND IN THE EARLY AFTERNOON FURTHER
SOUTHEAST...BEFORE LOWERING QUICKLY LATE IN THE DAY AND ESPECIALLY
THIS EVENING. NORTHWEST WINDS OF 10 TO 20 MPH...WITH GUSTS UP TO 30
MPH WILL THEN KEEP UPSLOPE SNOW SHOWERS GOING INTO THURSDAY
NIGHT...BEFORE DIMINISHING TO FLURRIES BY DAWN. THE INHERITED SNOWFALL
TOTALS STILL LOOK IN GOOD SHAPE WITH MOST LOCATIONS SEEING 1 TO 2
INCHES...AND THE SOUTHEAST TERRAIN FAVORED LOCATIONS SEEING 2 TO 4
INCHES...WITH UP TO 5 AT THE TOP OF BLACK MOUNTAIN. THE WORST TRAVEL
CONDITIONS LOOK TO OCCUR LATE THIS AFTERNOON INTO THIS EVENING...WITH
GUSTY WINDS...BLOWING SNOW...AND ROADS SLICKING UP WITH TEMPERATURES
FALLING QUICKLY BELOW FREEZING.
DRY WEATHER WILL RETURN FOR FRIDAY...ALTHOUGH HIGHS LOOK TO ONLY
REACH INTO THE LOWER AND MIDDLE 20S DESPITE A MOSTLY SUNNY DAY.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 353 AM EST THU JAN 2 2014
THE MODELS ARE IN UNUSUALLY GOOD AGREEMENT THROUGH THE ENTIRE
FORECAST PERIOD. AS SUCH CONFIDENCE IS MUCH ABOVE NORMAL. THE
MODELS START OUT WITH FAIRLY ZONAL FLOW ACROSS THE EASTERN HALF OF
THE US WITH A SHORT WAVE OVER THE DAKOTAS. AT THE SURFACE A VERY
STRONG HIGH PRESSURE SYSTEM IS IN PLACE WITH THE RIDGE AXIS JUST TO
THE EAST OF EASTERN KENTUCKY. BY SATURDAY EVENING...THE RETURN FLOW
IS NOW WELL ESTABLISHED AND WILL ALLOW THE TEMPERATURES TO WARM UP A
BIT ON SATURDAY. THE WARMING CONTINUES ON SUNDAY AS A COLD FRONT
APPROACHES FROM THE WEST. BY SUNDAY...THE A MAJOR TROUGH HAS
DEEPENED OVER THE CENTRAL US. BY SUNDAY EVENING THE COLD FRONT WILL
HAVE MOVED ACROSS THE US. THE PRECIPITATION WILL START OUT AS SNOW
ON SATURDAY NIGHT AND THEN CHANGE TO RAIN ON SUNDAY AND THEN BACK TO
SNOW ON SUNDAY EVENING. ONLY EXPECTING A LIGHT ACCUMULATION OF 1 TO
2 INCHES OF SNOW AT THIS TIME. THE UPPER TROUGH WILL CONTINUE TO
DEEPEN AND COLD AIR WILL START MOVING INTO THE AREA. BY TUESDAY
MORNING AN ARCTIC AIR MASS WILL HAVE MOVED INTO EASTERN KENTUCKY
WITH LOW TEMPERATURES NEAR ZERO...WITH MANY LOCATIONS REPORTING BELOW
ZERO TEMPERATURES. THE HIGHS ON TUESDAY WILL RANGE FROM 9 TO 15
DEGREES. IT WILL ONLY GET SLIGHTLY WARMER ON WEDNESDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 144 AM EST THU JAN 2 2014
CEILINGS WILL LOWER THROUGH THE NIGHT...WITH LIGHT PRECIPITATION
BREAKING OUT WEST OF I-75 IN THE NEXT FEW HOURS. THIS WILL FALL AS
RAIN. EXPECT MVFR CEILINGS TO ENCROACH TOWARDS DAWN...WITH RAIN
TRANSITIONING TO ALL SNOW FROM WEST TO EAST FROM 16Z-21Z. THIS SNOW
WILL BRING LOWER CIGS AND/OR VIS TO IFR OR LOWER. WINDS WILL BE OUT
OF THE SOUTH AND SOUTHWEST AT AROUND 5 KT BEFORE PICKING UP IN SPEED
BETWEEN 15Z- 18Z TO 10 TO 15KT WITH GUSTS OVER 20KT AS THEY SWITCH TO
THE WEST LATE IN THE TAF PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT EST
TONIGHT FOR KYZ052-058>060-104-106-108.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ044-
050-051.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST
THIS EVENING FOR KYZ068-069-079-080-083-084.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 8 AM EST FRIDAY FOR
KYZ088-118-120.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM EST FRIDAY FOR
KYZ085>087-107-109>117-119.
&&
SHORT TERM...GEOGERIAN
LONG TERM...JJ
AVIATION...JP/GEOGERIAN
Hazardous weather outlook, Jan 2, 4:43 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
443 AM EST THU JAN 2 2014
KYZ052-058>060-104-106-108-031100-
ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...CAMPTON
443 AM EST THU JAN 2 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
RAIN WILL CHANGE TO SNOW THIS AFTERNOON AND IS EXPECTED TO CONTINUE
THROUGH TONIGHT...WITH TOTAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES FOR
MOST LOCATIONS. BRISK NORTHWEST WINDS WILL COMBINE WITH THE FALLING
SNOW TO BRING VISIBILITIES DOWN TO LESS THAN A HALF MILE AT TIMES
LATE THIS AFTERNOON INTO THIS EVENING. ADDITIONALLY...MUCH COLDER AIR
WILL MOVE IN THURSDAY NIGHT...WITH LOWS TONIGHT RANGING FROM 10 TO 15
DEGREES. THE COLD AIR COMBINED WITH THE WINDS WILL CREATE WIND CHILLS
NEAR ZERO AT TIMES LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER WEATHER SYSTEM WILL BRING A POTENTIAL FOR SNOW FROM SATURDAY
NIGHT INTO SUNDAY MORNING AND THEN AGAIN FROM SUNDAY NIGHT THROUGH
MONDAY. EXTREMELY COLD ARCTIC AIR WILL MOVE IN ON TUESDAY MORNING AND
WILL CAUSE TEMPERATURES TO DROP TO NEAR ZERO WITH MANY LOCATIONS
DROPPING BELOW ZERO. THE WIND CHILL TEMPERATURES WILL DROP TO BETWEEN
-10 AND -20 DEGREES. THIS WILL BE THE COLDEST WEATHER EASTERN
KENTUCKY HAS SEEN IN YEARS. IT WILL BE DANGEROUS FOR THOSE SPENDING
EXTENDED TIME OUTSIDE AND IT WILL RESULT IN WIDESPREAD FROZEN
PIPES...ESPECIALLY IN MOBILE HOMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TODAY AND
TONIGHT.
KYZ044-050-051-031100-
FLEMING-MONTGOMERY-BATH-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE
443 AM EST THU JAN 2 2014
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
RAIN WILL CHANGE TO SNOW JUST BEFORE NOON. THE SNOW IS EXPECTED
THROUGH TONIGHT WITH ACCUMULATIONS OF 1 TO 2 INCHES. BRISK NORTHWEST
WINDS WILL COMBINE WITH THE FALLING SNOW TO BRING VISIBILITIES DOWN
TO LESS THAN A HALF MILE AT TIMES LATE THIS AFTERNOON INTO THIS
EVENING. ADDITIONALLY...MUCH COLDER AIR WILL MOVE IN TONIGHT...WITH LOWS
TONIGHT RANGING FROM 10 TO 15 DEGREES. THE COLD AIR COMBINED WITH THE
WINDS WILL CREATE WIND CHILLS NEAR ZERO AT TIMES TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER WEATHER SYSTEM WILL BRING A POTENTIAL FOR SNOW FROM SATURDAY
NIGHT INTO SUNDAY MORNING AND THEN AGAIN FROM SUNDAY NIGHT THROUGH
MONDAY. EXTREMELY COLD ARCTIC AIR WILL MOVE IN ON TUESDAY MORNING AND
WILL CAUSE TEMPERATURES TO DROP TO NEAR ZERO WITH MANY LOCATIONS
DROPPING BELOW ZERO. THE WIND CHILL TEMPERATURES WILL DROP TO BETWEEN
-10 AND -20 DEGREES. THIS WILL BE THE COLDEST WEATHER EASTERN
KENTUCKY HAS SEEN IN YEARS. IT WILL BE DANGEROUS FOR THOSE SPENDING
EXTENDED TIME OUTSIDE AND IT WILL RESULT IN WIDESPREAD FROZEN
PIPES...ESPECIALLY IN MOBILE HOMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TODAY AND
TONIGHT.
KYZ068-069-079-080-083-084-031100-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY
443 AM EST THU JAN 2 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
RAIN WILL CHANGE TO SNOW THIS AFTERNOON AND IS EXPECTED TO LAST
THROUGH T0NIGHT WITH ACCUMULATIONS OF 1 TO 2 INCHES. BRISK NORTHWEST
WINDS WILL COMBINE WITH THE FALLING SNOW TO BRING VISIBILITIES DOWN
TO LESS THAN A HALF MILE AT TIMES LATE THIS AFTERNOON INTO THIS
EVENING. ADDITIONALLY...MUCH COLDER AIR WILL MOVE IN TONIGHT...WITH
LOWS EARLY FRIDAY MORNING RANGING FROM 10 TO 15 DEGREES. THE COLD AIR
COMBINED WITH THE WINDS WILL CREATE WIND CHILLS NEAR ZERO AT TIMES
LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER WEATHER SYSTEM WILL BRING A POTENTIAL FOR SNOW FROM SATURDAY
NIGHT INTO SUNDAY MORNING AND THEN AGAIN FROM SUNDAY NIGHT THROUGH
MONDAY. EXTREMELY COLD ARCTIC AIR WILL MOVE IN ON TUESDAY MORNING AND
WILL CAUSE TEMPERATURES TO DROP TO NEAR ZERO WITH MANY LOCATIONS
DROPPING BELOW ZERO. THE WIND CHILL TEMPERATURES WILL DROP TO BETWEEN
-10 AND -20 DEGREES. THIS WILL BE THE COLDEST WEATHER EASTERN
KENTUCKY HAS SEEN IN YEARS. IT WILL BE DANGEROUS FOR THOSE SPENDING
EXTENDED TIME OUTSIDE AND IT WILL RESULT IN WIDESPREAD FROZEN
PIPES....ESPECIALLY IN MOBILE HOMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TODAY AND
TONIGHT.
KYZ088-118-120-031100-
HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE
443 AM EST THU JAN 2 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 8 AM EST
FRIDAY...
.DAY ONE...TODAY AND TONIGHT.
SNOW IS EXPECTED TO START THIS AFTERNOON AND WILL LAST THROUGH TONIGHT
WITH ACCUMULATIONS OF 1 TO 2 INCHES FOR MOST VALLEY LOCATIONS...AND
2 TO 4 INCHES ACROSS THE HIGHER ELEVATIONS BORDERING VIRGINIA. BRISK
NORTHWEST WINDS WILL COMBINE WITH THE FALLING SNOW TO BRING
VISIBILITIES DOWN TO LESS THAN A HALF MILE AT TIMES LATE THIS AFTERNOON
INTO THIS EVENING. ADDITIONALLY...MUCH COLDER AIR WILL MOVE IN
TONIGHT...WITH LOWS EARLY FRIDAY MORNING RANGING FROM 10 TO 15
DEGREES. THE COLD AIR COMBINED WITH THE WINDS WILL CREATE WIND CHILLS
NEAR ZERO AT TIMES LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER WEATHER SYSTEM WILL BRING A POTENTIAL FOR SNOW FROM SATURDAY
NIGHT INTO SUNDAY MORNING AND THEN AGAIN FROM SUNDAY NIGHT THROUGH
MONDAY. EXTREMELY COLD ARCTIC AIR WILL MOVE IN ON TUESDAY MORNING AND
WILL CAUSE TEMPERATURES TO DROP TO NEAR ZERO WITH MANY LOCATIONS
DROPPING BELOW ZERO. THE WIND CHILL TEMPERATURES WILL DROP TO BETWEEN
-10 AND -20 DEGREES. THIS WILL BE THE COLDEST WEATHER EASTERN
KENTUCKY HAS SEEN IN YEARS. IT WILL BE DANGEROUS FOR THOSE SPENDING
EXTENDED TIME OUTSIDE AND IT WILL RESULT IN WIDESPREAD FROZEN
PIPES....ESPECIALLY IN MOBILE HOMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TODAY AND
TONIGHT.
KYZ085>087-107-109>117-119-031100-
WHITLEY-KNOX-BELL-JOHNSON-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-
PERRY-CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...INEZ
443 AM EST THU JAN 2 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST
FRIDAY...
.DAY ONE...TODAY AND TONIGHT.
RAIN WILL CHANGE TO SNOW THIS AFTERNOON AND THE SNOW WILL LAST
THROUGH TONIGHT WITH ACCUMULATIONS OF 1 TO 2 INCHES FOR MOST
LOCATIONS...WITH UP TO 3 INCHES ON THE HIGHEST RIDGETOPS. BRISK
NORTHWEST WINDS WILL COMBINE WITH THE FALLING SNOW TO BRING
VISIBILITIES DOWN TO LESS THAN A HALF MILE AT TIMES LATE THIS
AFTERNOON INTO THIS EVENING. ADDITIONALLY...MUCH COLDER AIR WILL MOVE
IN TONIGHT...WITH LOWS EARLY FRIDAY MORNING RANGING FROM 10 TO 15
DEGREES. THE COLD AIR COMBINED WITH THE WINDS WILL CREATE WIND CHILLS
NEAR ZERO AT TIMES LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER WEATHER SYSTEM WILL BRING A POTENTIAL FOR SNOW AGAIN ON
SATURDAY NIGH AND THEN AGAIN FROM SUNDAY NIGHT THROUGH MONDAY. EXTREMELY
COLD ARCTIC AIR WILL MOVE IN ON TUESDAY MORNING AND WILL CAUSE
TEMPERATURES TO DROP TO NEAR ZERO WITH MANY LOCATIONS DROPPING BELOW
ZERO. THE WIND CHILL TEMPERATURES WILL DROP TO BETWEEN -10 AND -20
DEGREES. THIS WILL BE THE COLDEST WEATHER EASTERN KENTUCKY AS SEEN IN
MANY YEARS. IT WILL BE DANGEROUS FOR THOSE SPENDING EXTENDED TIME
OUTSIDE AND IT WILL RESULT IN WIDESPREAD FROZEN PIPES....ESPECIALLY
IN MOBILE HOMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TODAY AND
TONIGHT.
JJ/GEOGERIAN
Winter Weather, Knox
- When
- January 2, 5:30 AM EST
- Where
- Knox forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 36.891, -83.854 (the zone’s center; the record gives no point)
A car accident occurred on Highway 11 south of Barbourville early this morning due to slick roads caused by freezing rain. One fatality and one injury occurred as a result of this accident.
Winter Weather, Menifee
- When
- January 2, 5:30 AM EST to 9:00 AM EST
- Where
- Menifee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.941, -83.599 (the zone’s center; the record gives no point)
The Menifee county emergency manager reported that 7 non-injury accidents occurred throughout the county due to icy roads.
Winter Weather, Estill
- When
- January 2, 5:30 AM EST to 9:00 AM EST
- Where
- Estill forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
Ten to twelve accidents occurred on south State Route 89 and State Route 52 with no known injuries. The accidents occurred due to icy road conditions caused by freezing rain. Roads throughout the county were closed for a few hours due to the hazardous driving conditions.
Winter Weather, Magoffin
- When
- January 2, 5:30 AM EST to 9:00 AM EST
- Where
- Magoffin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Approximately 31 car accidents were reported to have occurred on icy roads around Magoffin county. However, there were numerous other accidents that occurred, but by the time responders arrived on scene, the vehicles had already been moved.
Winter Weather, Jackson
- When
- January 2, 5:30 AM EST to 9:00 AM EST
- Where
- Jackson forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
There 8 separate accidents reported in Jackson county, involving 20 vehicles. One injury was reported. The wrecks occurred due to icy road conditions.
Winter Weather, Rockcastle
- When
- January 2, 5:30 AM EST to 9:00 AM EST
- Where
- Rockcastle forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.365, -84.316 (the zone’s center; the record gives no point)
There were a total of 13 vehicle accidents reported in Rockcastle county, 3 of which involved injuries. The accidents occurred as the result of icy road conditions.
Winter Weather, McCreary
- When
- January 2, 5:30 AM EST to 9:00 AM EST
- Where
- McCreary forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
There were a total of 5 single vehicle accidents reported in McCreary county due to slick roads. Only one person was injured as result of these accidents.
Winter Weather, Pike
- When
- January 2, 5:30 AM EST to 9:00 AM EST
- Where
- Pike forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
A fatal car accident, the result of icy road conditions, occurred in the South Williamson area on US 119. There were a total of around 30 accidents around the county. Most of these were of the non-injury variety.
Winter Weather, Elliott
- When
- January 2, 5:30 AM EST to 9:00 AM EST
- Where
- Elliott forecast zone
- Injuries
- 6 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.118, -83.098 (the zone’s center; the record gives no point)
The Elliott county EM reported that 6 accidents occurred on icy roads around the county. None of the accidents involved major injuries.
Winter Weather, Bath
- When
- January 2, 5:30 AM EST to 9:00 AM EST
- Where
- Bath forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
Several accidents occurred along I-64 in Bath county. One accident involved an injury and blocked the eastbound lanes of the interstate for 6 hours. A couple of injury accidents occurred on secondary roads.
Winter Weather, Clay
- When
- January 2, 5:45 AM EST
- Where
- Clay forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
Police were working several crashes along the Hal Rogers Parkway near Manchester. The roads were slick due to freezing rain.
Winter Weather, Harlan
- When
- January 2, 5:50 AM EST
- Where
- Harlan forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
The Harlan State Police were working a four car accident near Coxton. The accident was caused by slick roads caused by freezing rain.
Winter Weather, Breathitt
- When
- January 2, 6:20 AM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Icy conditions were reported on Highway 30 East.
Winter Weather, Perry
- When
- January 2, 6:35 AM EST
- Where
- Perry forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
The Hazard Police Dept reported that several cars wrecked on the Bonnyman Bridge on Highway 15 due to slick roads caused by freezing rain.
Winter Weather, Jackson
- When
- January 2, 6:46 AM EST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Social media reported that Highway 290 outside of McKee had been closed due to icy conditions. Multiple vehicles were reported to have slid off the road.
Winter Weather, Perry
- When
- January 2, 6:50 AM EST
- Where
- Perry forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
Highway 80 between Hazard and Hindman was very slick due to freezing rain with several car accidents reported.
Winter Weather, Laurel
- When
- January 2, 6:50 AM EST
- Where
- Laurel forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
The Hal Rogers Parkway was closed in both directions between London and Manchester due to slick road conditions caused by freezing rain.
Winter Weather, Knox
- When
- January 2, 7:00 AM EST
- Where
- Knox forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 36.891, -83.854 (the zone’s center; the record gives no point)
A car accident that resulted in an injury occurred around 7 am on Highway 1304 in Girdler. The accident was by roads that were made slick due to freezing rain.
Winter Weather, Rockcastle
- When
- January 2, 7:05 AM EST
- Where
- Rockcastle forecast zone
- Reported by
- Public
- Coordinates
- 37.365, -84.316 (the zone’s center; the record gives no point)
Freezing rain and slick roads were reported in Rockcastle county.
Winter Weather, Martin
- When
- January 2, 7:15 AM EST
- Where
- Martin forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
Freezing rain and slick roads were reported in Martin County.
Winter Weather, Knott
- When
- January 2, 7:15 AM EST
- Where
- Knott forecast zone
- Reported by
- Public
- Coordinates
- 37.354, -82.954 (the zone’s center; the record gives no point)
Freezing rain and slick roads were reported in Knott county.
Winter Weather, Lee
- When
- January 2, 7:15 AM EST
- Where
- Lee forecast zone
- Reported by
- Public
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
Multiple car accidents were reported around the county due to slick roads caused by freezing rain.
Winter Weather, Jackson
- When
- January 2, 7:30 AM EST
- Where
- Jackson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Highway 290 outside of McKee was shutdown due to hazardous road conditions caused by black ice.
Winter Weather, Breathitt
- When
- January 2, 7:40 AM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Several cars were wrecked and/or off of Highway 15 due to icy conditions near the Breathitt/Wolfe county line.
Winter Weather, Leslie
- When
- January 2, 7:40 AM EST
- Where
- Leslie forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 37.094, -83.381 (the zone’s center; the record gives no point)
Local dispatch reported that the Hal Rogers Parkway near exit 39 was closed in both directions due to hazardous road conditions caused by freezing rain.
Winter Weather, Clay
- When
- January 2, 8:00 AM EST
- Where
- Clay forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
The Manchester Fire Dept. reported an accident involving an ambulance and a salt truck on the Hal Rogers Parkway near Manchester. The accident was the result of slick roads caused by freezing rain.
Winter Weather, Floyd
- When
- January 2, 8:00 AM EST
- Where
- Floyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Numerous wrecks and icy bridges were reported on KY 114 between Prestonsburg and Salyersville.
Winter Weather, Pike
- When
- January 2, 8:00 AM EST
- Where
- Pike forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Numerous accidents due to icy roads were reported in and all around Pikeville and Pike county.
Winter Weather, McCreary
- When
- January 2, 8:00 AM EST
- Where
- McCreary forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
Both lanes of Highway 92 East at the McCreary/Whitley county line were closed due to icy road conditions.
Winter Weather, Owsley
- When
- January 2, 8:15 AM EST
- Where
- Owsley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
Numerous wrecks were reported around Owsley county due to icy road conditions.
Winter Weather, Floyd
- When
- January 2, 8:40 AM EST
- Where
- Floyd forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Highway 321 in Prestonsburg was closed due to slick road conditions.
Winter Weather, Johnson
- When
- January 2, 8:40 AM EST
- Where
- Johnson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
Highway 40 East was closed due to hazardous road conditions caused by freezing rain.
Winter Weather, Floyd
- When
- January 2, 8:40 AM EST
- Where
- Floyd forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Cars were sliding off the ramp and into the ditches off US 23 on to Hwy 114 near Prestonsburg.
Winter Weather, Powell
- When
- January 2, 5:00 PM EST to 7:13 PM EST
- Where
- Powell forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
Eight tenths of an inch of snow had fallen in Clay City. Roads were snow covered and slick in Wolfe and Powell counties.
Winter Weather, Rockcastle
- When
- January 2, 5:00 PM EST to 7:30 PM EST
- Where
- Rockcastle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.365, -84.316 (the zone’s center; the record gives no point)
Roads were snow covered and slick with black ice underneath the layer of snow. Eight tenths of an inch of snow had fallen in Maretburg.
Winter Weather, Letcher
- When
- January 2, 5:00 PM EST to 8:25 PM EST
- Where
- Letcher forecast zone
- Reported by
- Public
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
Half an inch of snow was estimated to have fallen in Whitesburg. Roads were reported to have been snow covered.
Winter Weather, Pike
- When
- January 2, 5:00 PM EST to 8:30 PM EST
- Where
- Pike forecast zone
- Reported by
- Public
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Half an inch of snow was estimated to have fallen 4 miles southwest of Shelbiana. US Highway 23 was snow covered.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Pennsylvania, January 2 to 3, 20143 deaths · 13 events
- Winter Storm and Heavy Snow in Delaware, January 2 to 3, 201460 injured · $1,000 · 5 events
- Cold in Minnesota, January 2, 20141 death · 5 events
- Extreme Cold in Minnesota, January 2, 20141 death · 1 event
- Heavy Snow in Pennsylvania, January 2 to 3, 2014$350,000 · 3 events
- Winter Weather in West Virginia, January 2 to 3, 2014$100,000 · 9 events
- Winter Storm and Coastal Flood in New Jersey, January 2 to 3, 20141 injured · $10,000 · 34 events
- Blizzard and Coastal Flood in Massachusetts, January 2 to 3, 2014$5,000 · 39 events
- Winter Storm and Winter Weather in Ohio, January 2, 201430 events
- Extreme Cold and Cold in New York, January 2 to 4, 201427 events
- Winter Storm and Winter Weather in Virginia, January 2 to 3, 201419 events
- High Wind in Wyoming, January 2 to 3, 201459 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490307, 490534, 490541, 490550, 490551, 490552, 490553, 490555, 490556, 490558, 490311, 490312, 490315, 490317, 490339, 490367, 490368, 490370, 490373, 490374, 490376, 490377, 490380, 490323, 490381, 490383, 490384, 490387, 490388, 490390, 490392, 490393, 490394, 490403, 490418, 490428, 490429.